Hail, Moultrie
- When
- March 1, 12:45 AM CST to 12:50 AM CST
- Where
- Moultrie County, Sullivan
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.600, -88.620
This is a continuation of the tornado, large hail, and damaging wind event of February 28th. The storms eventually congealed into a line and tracked across the I-57 corridor during the early morning hours of March 1st, producing scattered wind damage and marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
This is a continuation of the tornado, large hail, and damaging wind event of February 28th. The storms eventually congealed into a line and tracked across the I-57 corridor during the early morning hours of March 1st, producing scattered wind damage and marginally severe hail. Penny-sized hail was reported in Sullivan in Moultrie County while numerous trees were blown down in Danville in Vermilion County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 28, 11:41 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1141 PM CST Tue Feb 28 2017 .UPDATE... Issued at 844 PM CST Tue Feb 28 2017 A cluster of strong to severe thunderstorms is ongoing south of I-70...while additional cells are developing further west near the Mississippi River ahead of an approaching cold front. The storms across the SE KILX CWA will exit into Indiana over the next 1-2 hours. Meanwhile, the convection further west will congeal into a solid line across the Illinois River Valley...then push eastward across the region through the overnight hours. HRRR has been handling the convective evolution quite nicely over the past several hours, so will follow its solution closely for the immediate short-term. As such...am expecting a line of strong to severe storms to reach the Illinois River by around 9-10pm...the I-55 corridor by 10pm-midnight...then further east to the Indiana border between midnight and 3am. Main severe weather threats will continue to be damaging wind gusts and isolated tornadoes as the line progresses eastward. Other than some minor hourly PoP/temp adjustments, think the current forecast is right on track at this time. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 318 PM CST Tue Feb 28 2017 20z/2pm surface analysis shows 1000mb low over eastern Iowa, with warm front extending southeastward along/just north of the I-74 corridor. MUCAPE values have increased to 1000J/kg while 0-1km bulk shear has been enhanced to 30-35kt near the boundary. Based on these parameters, it appears convection will first initiate near the warm front across the northern KILX CWA within the next hour or two. While these first cells will quickly shift into northern Illinois, additional cells developing within the main instability/shear axis across southwest Illinois will lift into the area by early evening. Any storms that fire late this afternoon into the early evening will be capable of damaging wind gusts in excess of 60mph, large hail greater than quarter-sized, and a few tornadoes. The first round of scattered convection will be relatively short-lived, with the HRRR suggesting it exiting into northern Illinois/Indiana by 02z/8pm. After that, attention will focus further west ahead of an advancing cold front where a squall line will take shape. Models have been struggling with the timing of the late night convection: however, consensus is beginning to point to a slightly earlier solution than the 12z CAMS had initially suggested. Latest HRRR shows a line of storms arriving west of the Illinois River by 04z/10pm...then quickly pushing to the I-70 corridor by 08z/2am. Main threats with these storms will be damaging wind gusts...with the potential for a few tornadoes embedded within the line. Once the overnight line of storms pass, the threat for additional severe weather will come to an end. Windy and much cooler weather will be noted in the wake of the system on Wednesday. Westerly winds will gust to between 25 and 35 mph...while high temperatures only reach the upper 40s and lower 50s. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 318 PM CST Tue Feb 28 2017 500 mb trough axis to shift across central Illinois Wednesday evening with lingering low chance POPs across our far north and east. Broad cyclonic flow remains over our area on Thursday bringing a mix of clouds and sun along with more seasonably cold temperatures. Highs will be mostly in the 40s. High pressure is then forecast to build east into the region through the end of the week. With our area under a northwest flow, temperatures will remain closer to where they should be into Friday. Several weak, fast moving shortwaves will track southeast into the Midwest late Thursday and again late Friday into Friday night bringing low chance POPs mainly to the north. The upper low/trough shifts well off to our east late in the weekend into early next week allowing upper level ridging to build into the Midwest. This will result in a significant warming trend once again over the center of the nation. However, medium range models still showing a decent amount of spread with respect to our next upper wave forecast into the Northern Plains on Monday and then closing off a deep upper low over the Great Lakes Monday night into Tuesday at least according the the latest ECMWF, while the GFS is quite a bit slower with the evolution of the early week trough, just the opposite from what we saw 12 hours ago. Not a great deal of confidence with the forecast as we head into the second half of the weekend with POPs increasing ahead of the approaching shortwave, especially on Sunday and Monday of next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1141 PM CST Tue Feb 28 2017 0530z/1130pm radar imagery shows broken line of convection along/east of the I-55 corridor. The storms will continue to track E/NE over the next couple of hours and should clear KCMI by 08z. Have included a TEMPO group for thunder at both KDEC and KCMI for the next couple of hours, then have ended thunder and gone with SHRA through the overnight hours. It appears the storms further southwest across central Missouri will remain south of the terminals closer to the I-70 corridor. Once the showers end, winds will veer to the W/NW and MVFR ceilings will spill into the area late tonight into Wednesday morning. HRRR shows MVFR arriving at KPIA by 10z...then further east to KCMI by 13z. The clouds will stick around for much of the day before scattering by late afternoon/early evening. Winds will be quite strong...with numerous guidance suggesting W/NW gusts of 20-25kt through Wed afternoon. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barnes SHORT TERM...Barnes LONG TERM...Smith AVIATION...Barnes
Hazardous Weather Outlook National Weather Service Lincoln IL 327 PM CST Tue Feb 28 2017 ILZ027>031-036-037-040-041-047>050-011200- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois, north central Illinois and west central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through early evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward through the Illinois River Valley between 9pm and midnight...bringing the threat for damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through midnight. ILZ038-042>046-051>057-061-011200- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through early evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward across the I-55 corridor between 10pm and 1am...then to the Indiana border between 1am and 3am. The main threats will be damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 3am. ILZ062-063-066>068-071>073-011200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of east central Illinois, south central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through the evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward to the I-70 corridor between 3am and 6am. The main threats will be damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight...particularly between 10pm and 6am. Barnes
Special Weather Statement
National Weather Service Lincoln IL
1133 PM CST TUE FEB 28 2017
ILZ038-042>046-051-053-010630-
Macon-Piatt-De Witt-Champaign-Sangamon-Vermilion-McLean-Logan-
1133 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...PIATT...
SOUTHEASTERN MCLEAN...NORTHWESTERN CHAMPAIGN...NORTHERN MACON AND DE
WITT COUNTIES UNTIL 1230 AM CST...
At 1133 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Chatsworth to near Latham.
Movement was east at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Champaign, Decatur, Rantoul, Clinton, Monticello, Mahomet, Le Roy,
Forsyth, Farmer City, Fisher, Maroa, Bement, Cerro Gordo,
Warrensburg, Thomasboro, Argenta, Mansfield, Oreana, Saybrook and
Rankin.
This includes the following highways...
Interstate 57 between mile markers 232 and 257.
Interstate 72 between mile markers 138 and 182.
Interstate 74 between mile markers 150 and 181.
A tornado watch remains in effect until 400 AM CST for central and
east central Illinois.
LAT...LON 3987 8852 3990 8936 4057 8846 4040 8846
4040 8796 4043 8793 4049 8793 4049 8786
TIME...MOT...LOC 0533Z 261DEG 34KT 4061 8831 4001 8908
ShimonPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1141 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL CHILLICOTHE 40.92N 89.50W
02/28/2017 E1.00 INCH PEORIA IL EMERGENCY MNGR
0534 PM TORNADO WASHBURN 40.92N 89.29W
02/28/2017 WOODFORD IL TRAINED SPOTTER
TORNADO ON GROUND IN TOWN.
0534 PM TORNADO WASHBURN 40.92N 89.29W
02/28/2017 WOODFORD IL TRAINED SPOTTER
DAMAGE REPORT...STUCTURAL DAMAGE, POWER POLES DOWN.
0547 PM TORNADO 2 S TOLUCA 40.98N 89.13W
02/28/2017 MARSHALL IL EMERGENCY MNGR
STILL ON GROUND. HEADING TOWARD RUTLAND.
0645 PM HAIL SHELBYVILLE 39.41N 88.80W
02/28/2017 E1.75 INCH SHELBY IL MESONET
0754 PM HAIL 2 S XENIA 38.61N 88.64W
02/28/2017 E0.88 INCH CLAY IL EMERGENCY MNGR
0801 PM HAIL S XENIA 38.64N 88.64W
02/28/2017 E1.00 INCH CLAY IL EMERGENCY MNGR
0807 PM HAIL 3 SE XENIA 38.61N 88.60W
02/28/2017 E1.25 INCH CLAY IL EMERGENCY MNGR
0920 PM HAIL GILSON 40.87N 90.20W
02/28/2017 E0.88 INCH KNOX IL FIRE DEPT/RESCUE
TIME ESTIMATED BY RADAR.
0925 PM TSTM WND GST SMITHFIELD 40.47N 90.29W
02/28/2017 E50.00 MPH FULTON IL EMERGENCY MNGR
0925 PM TSTM WND GST CUBA 40.49N 90.19W
02/28/2017 E50.00 MPH FULTON IL EMERGENCY MNGR
EOC REPORTS 45-50 MPH.
0938 PM HAIL S RUSHVILLE 40.12N 90.57W
02/28/2017 E0.88 INCH SCHUYLER IL EMERGENCY MNGR
SMALL TREES LIMBS DOWNED AS WELL.
0945 PM HAIL BEARDSTOWN 40.01N 90.43W
02/28/2017 E1.00 INCH CASS IL TRAINED SPOTTER
1004 PM TSTM WND GST PEKIN 40.57N 89.63W
02/28/2017 M45.00 MPH TAZEWELL IL EMERGENCY MNGR
1009 PM TSTM WND GST 1 WNW TREMONT 40.53N 89.51W
02/28/2017 M58.00 MPH TAZEWELL IL EMERGENCY MNGR
TAZEWELL COUNTY EOC MEASURED.
1012 PM HAIL OAKFORD 40.10N 89.97W
02/28/2017 M1.00 INCH MENARD IL PUBLIC
1015 PM TSTM WND GST EUREKA 40.72N 89.28W
02/28/2017 E44.00 MPH WOODFORD IL PUBLIC
WITH PEA SIZED HAIL.
1021 PM TSTM WND GST GOODFIELD 40.63N 89.27W
02/28/2017 E50.00 MPH WOODFORD IL TRAINED SPOTTER
1025 PM TSTM WND DMG 1 ESE DEER CREEK 40.62N 89.31W
02/28/2017 WOODFORD IL EMERGENCY MNGR
SEMI BLOWN OVER ON I74
1053 PM HAIL 2 E BLOOMINGTON 40.48N 88.94W
02/28/2017 E0.88 INCH MCLEAN IL PUBLIC
1100 PM HAIL 2 E BLOOMINGTON 40.48N 88.94W
02/28/2017 E0.88 INCH MCLEAN IL MESONET
1105 PM HAIL 4 ESE BLOOMINGTON 40.46N 88.90W
02/28/2017 E0.75 INCH MCLEAN IL PUBLIC
&&
SBAKERSpecial Weather Statement
National Weather Service Lincoln IL
1221 AM CST WED MAR 1 2017
ILZ044>046-054-055-057-010715-
Moultrie-Piatt-Edgar-Champaign-Douglas-Vermilion-
1221 AM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIATT...VERMILION...
NORTHERN EDGAR...CHAMPAIGN AND NORTHERN DOUGLAS COUNTIES UNTIL 115 AM
CST...
At 1220 AM CST, trained weather spotters reported strong
thunderstorms along a line extending from Hoopeston to 7 miles north
of Atwood. Movement was east at 65 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Champaign, Danville, Tuscola, Urbana, Savoy, Hoopeston, St. Joseph,
Georgetown, Tolono, Westville, Tilton, Villa Grove, Catlin, Oakwood,
Philo, Chrisman, Rossville, Sidney, Atwood and Homer.
This includes the following highways...
Interstate 57 between mile markers 211 and 233.
Interstate 74 between mile markers 181 and 220.
A tornado watch remains in effect until 400 AM CST for central and
east central Illinois.
LAT...LON 3979 8863 4040 8799 4040 8793 4045 8793
4049 8789 4049 8753 3976 8753
TIME...MOT...LOC 0620Z 257DEG 73KT 4047 8768 3990 8842
ShimonPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1226 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST DECATUR AIRPORT 39.83N 88.87W
03/01/2017 M52 MPH MACON IL ASOS
&&
SBAKERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1227 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM HAIL PHILO 40.00N 88.16W
03/01/2017 M0.88 INCH CHAMPAIGN IL EMERGENCY MNGR
&&
SBAKERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1235 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM HAIL 1 SW HOOPESTON 40.46N 87.68W
03/01/2017 E0.88 INCH VERMILION IL EMERGENCY MNGR
&&
SBAKERThe Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 06:43 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Numerous trees and power lines were blown down in Danville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686760, 686761.